Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 51, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 28, 1998, 10:14 PM CDT for Manitowoc County, Wisconsin. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 10:14 PM CDT (03:14 UTC)
- Expired
- May 28, 1998, 11:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Manitowoc County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 10:37 PM CDT | Thunderstorm Wind 52 | Manitowoc, WI | |
| May 28, 10:45 PM CDT | Thunderstorm Wind 56 | Manitowoc, WI | |
| May 28, 10:55 PM CDT | Thunderstorm Wind 50 | Cleveland, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2843 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
378 WUUS1 KGRB 290314 RRA SVRGRB WIC071-290400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1014 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANITOWOC COUNTY IN EAST-CENTRAL WISCONSIN * UNTIL 1100 PM CDT * AT 1012 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS CENTERED 15 MILES NORTHEAST OF FOND DU LAC...NEAR MARYTOWN. MOVEMENT WAS EAST AT 50 MILES AN HOUR. * THE SEVERE THUNDERSTORMS WILL BE NEAR... KIEL BY 1020 PM ST NAZIANZ BY 1025 PM VALDERS BY 1030 PM MANITOWOC BY 1040 PM THESE THUNDERSTORMS WILL PRODUCE WINDS TO AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE IT DIFFICULT TO DRIVE. IF ON THE ROAD WHEN THE STORM APPROACHES...PULL OVER TO THE SIDE OF THE ROAD. THESE THUNDERSTORMS WILL ALSO PRODUCE HAIL TO 1 INCH IN DIAMETER AND DANGEROUS CLOUD TO GROUND LIGHTNING. SKOWRONSKI/ISAACSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:45 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, May 28, 3:45 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT THU MAY 28 1998 FCST CONCERNS REVOLVE AROUND TSTM CHCS TONIGHT. AT 20Z...A COLD FRONT WAS SITUATED FROM NE INTO SW WI...WITH TDS IN THE MIDDLE 60S TO LOWER 70S AHEAD OF IT. LOCAL PC APPLICATION PROGRAM SHOWS CAPES IN THE 2500-3000 J/KG ACROSS THE FAR SE HALF OF GRB CWA...WITH MESO CHARTS SHOWING LIS -8 TO -10. HOWEVER...BEST MOISTURE CONVERGENCE IS NOTED IN NORTHERN IA...WHERE TSTM ARE FIRING. THE THREAT OF SEVERE APPEARS NIL FOR GRB CWA...WITH NO UPSTREAM DEVELOPMENT NOTED AND LOW-LEVEL MOISTURE AND CAPE FORECAST TO DECREASE RAPIDLY ACROSS C/EC WI BY 00Z. MODELS TAKE UPPER DIVG CORE ASSOCIATED WITH RRQ OF 250 MB JET STREAK THROUGH C AND FAR NE WI LATE THIS EVG INTO EARLY FRIDAY MORNING. THIS UPPER DIVG SHOULD INTERACT WITH SOME WEAK H8 MOISTURE CONVERGENCE AND LINGERING INSTABILITY (CAPES 400-800 J/KG) TO GENERATE SCT SHRA/TSRA ACROSS ALL BUT NC WI. MOS TEMPS LOOK A LITTLE COOL FOR TONIGHT. COORD WITH MKX. KIECKBUSCH
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:14 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 61 min |
| May 28, 9:42 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 63 min |
| May 28, 10:04 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.